Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 90, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2003, 8:09 PM CDT for Thomas County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 8:09 PM CDT (01:09 UTC)
- Expired
- Jun 9, 2003, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
703 WUUS53 KGLD 100109 SVRGLD KSC193-100215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 809 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 915 PM CDT * AT 809 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 7 MILES WEST OF LEVANT...OR ABOUT 15 MILES WEST OF COLBY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEVANT AT 820 PM CDT COLBY AT 840 PM CDT MINGO AT 850 PM CDT GEM AT 855 PM CDT HALFORD AT 900 PM CDT ANOTHER LOCATION IN THIS WARNING IS...REXFORD. THE PUBLIC REPORTED 60 MPH WIND 4 MILES WEST OF BRESTER. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3957 10139 3915 10138 3914 10074 3956 10073 LOCKHART $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:20 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 9, 5:20 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 420 PM MDT MON JUN 9 2003 HAVE UPDATED ZONES TO REFLECT TORNADO WATCH IN EFFECT UNTIL 10 PM CDT AND ADDED SEVERE WORDING. REMAINDER OF FORECAST ON TRACK. .GLD...NONE. RJC
Hazardous weather outlook, Jun 9, 11:30 AM CDT, 8 hours 39 minutes before
FLUS43 KGLD 091629 HWOGLD COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND EVENING A DRYLINE WILL BEGIN TO PUSH ACROSS THE TRI STATE AREA THIS AFTERNOON...PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING. THE AIRMASS AHEAD OF THIS DRYLINE WILL BE VERY UNSTABLE AS SURFACE TEMPERATURES CLIMB INTO THE LOWER 90S AND DEWPOINTS WILL BE IN THE UPPER 50S AND LOW 60S. STORMS THAT FORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS THE EXTREME EASTERN PORTIONS OF THE TRI STATE AREA AS WIND PROFILES ARE MORE FAVORABLE ACROSS THIS AREA. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG AND EAST OF A TRENTON TO LEOTI LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BEGIN TO SWEEP ACROSS THE AREA LATE THIS EVENING AND INTO EARLY TUESDAY MORNING. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA AS THE FRONT PASSES...HOWEVER NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. THE AREA WILL REMAIN IN A WEATHER PATTERN THAT IS FAVORABLE FOR ISOLATED THUNDERSTORMS THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM/AIK
In the hours before
Local storm report, Jun 9, 5:00 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON JUN 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0354 PM DRESDEN KS .75 INCH HAIL
06/09/03 DECATUR REPORTED BY COOPERATIVE
OBSERVER.Special weather statement, Jun 9, 5:00 PM CDT, 3 hours 9 minutes before
KSZ003-004-015-016-029-NEZ081-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 493 FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA EFFECTIVE IMMEDIATELY UNTIL 10 PM CDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN NORTHWEST KANSAS...NORTON...GRAHAM...GOVE...SHERIDAN AND DECATUR IN EXTREME SOUTHWEST NEBRASKA...RED WILLOW TORNADOES...HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 55 min |
| Jun 9, 7:34 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 56 min |
| Jun 9, 7:47 PM CDT | Tornado Warning | GLD | Graham | 43 min |
| Jun 9, 8:26 PM CDT | Tornado Warning | GLD | Graham | 49 min |
| Jun 9, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 64 min |
| Jun 9, 9:19 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 56 min |
| Jun 9, 9:38 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 67 min |
| Jun 9, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 66 min |
| Jun 9, 10:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.